Alert archive / South Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 24, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 22, 2019, 7:46 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jul 23, 2019, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2019, 7:46 PM EDT (23:46 UTC)
- In effect from
- Jul 23, 2019, 8:00 AM EDT
- Expired
- Jul 23, 2019, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288 WHUS42 KILM 222346 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 746 PM EDT Mon Jul 22 2019 NCZ106-108-SCZ054-056-240000- /O.EXP.KILM.BH.S.0023.000000T0000Z-190723T0000Z/ /O.NEW.KILM.BH.S.0024.190723T1200Z-190724T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 746 PM EDT Mon Jul 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from Tuesday morning through Tuesday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From Tuesday morning through Tuesday evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop at east-facing area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ NCZ110-240000- /O.NEW.KILM.RP.S.0008.190723T1200Z-190724T0000Z/ Coastal Brunswick- 746 PM EDT Mon Jul 22 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from Tuesday morning through Tuesday evening. * LOCATIONS...Coastal Brunswick. * TIMING...From Tuesday morning through Tuesday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 43
1 follow-up statement
097 WHUS42 KILM 230906 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 506 AM EDT Tue Jul 23 2019 NCZ106-108-SCZ054-056-240000- /O.CON.KILM.BH.S.0024.190723T1200Z-190724T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 506 AM EDT Tue Jul 23 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...A strong south to north longshore current will develop at east-facing area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-240000- /O.CON.KILM.RP.S.0008.190723T1200Z-190724T0000Z/ Coastal Brunswick- 506 AM EDT Tue Jul 23 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...Coastal Brunswick. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 6:25 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 22, 6:25 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
625 PM EDT Mon Jul 22 2019
.SYNOPSIS...
A cold front will usher in showers and storms late Tuesday as
well as a few days of much cooler weather. Sunshine and
seasonable temperatures will return for the weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 3 PM Monday...Breezy and warm this evening in advance of a
cold front on the way, gusts between 20-30 mph will be common in
late afternoon through early evening along area beaches, a long
shore current of good pull will be felt at E-SE facing beaches.
A warm and breezy day Tuesday, only isolated TSTMs ahead of the
main squall or broken-line convective feature, set to reach I-95
early evening Tuesday, to the coast late evening and overnight.
The later arrival of the squall may lessen severe potential a
bit but a 'marginal' risk remains across the area for Tuesday.
A 'slight' risk of excessive rainfall from WPC, this is only
10-20 percent. The scarcity and transiency of high rain-rates
Tuesday night will limit flooding, but some training could cause
localized puddles, or standing roadway water.
Cold front passage Tuesday night to bring a wind-shift, but
still raining behind the front due to favorable orientation of
upper jet, as such high POP values overnight into early Wed.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Major pattern change become established on
Wednesday as a mid level trough gets carved out in the eastern U.S.
The post-frontal airmass will bring below normal temperatures,
something that has only been true for one day of July (the 9th).
Similarly nighttime lows of 70 or less have not occurred in July at
all. Both the WRF and GFS have come in faster with the dry air and
now portray little no precipitation over inland areas and little along
the coast. This is considerably faster than previous forecast
thinking and so the forecast was only trended in that direction.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Trough remains in the mid levels early in the
period albeit in a weakening state. Models have trended towards
dryer solutions but with some frontal moisture and upper level
trough persisting will hold on to low end POPs of the previous
forecast. Mid level weakness in the height field both weakens
further and retrogrades on Friday, which should herald lessening
rain chances and temperatures that will recover back towards
climatology. A nice weekend setting up with seasonable temperatures
and ample sunshine.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 00z...VFR conditions are expected through the overnight hours
with southwest winds staying around 10 kts. Around daybreak, some
showers are possible in association with some tropical moisture
paralleling the coast, streaming northward in association with a
tropical depression. By afternoon, strong storms will begin to break
out, associated with a quite strong cold front for this time of
year. This airmass change should spawn a prefrontal squall line that
will push to the coast by the end of the forecast period. Gusty
winds will be the main threat, with short periods of low
visibilities in heavy rain.
Extended Outlook...Better chances of flight restrictions Tue into
early Wed as a front moves into and through the area with
showers/tstms likely. Improving conditions are expected for the
second half of the week.
&&
.MARINE...
As of 3 PM Monday...An 'Advisory' for 25 kt gusts remains
posted for the 0-20 nm waters. Inshore we are currently seeing
gusts in excess of 20 kt, and this will increase a few more
knots late afternoon and this evening. Seas a bumpy 3-5 feet in
5 second intervals and SSW chop. It's possible the advisory may
need to be extended further into Tuesday for gustiness and a 5-6
foot peaks are possible 15-20 nm out. TSTMs will threaten the
waters Tuesday night and early Wednesday, a squall feature cloud
bring strong winds, and cloud to sea strikes. A wind shift to N
will occur late Tuesday night, and visibilities may be
restricted below 3 nm in rain during this time.
Post frontal flow regime brings about northerly winds on
Wednesday not experienced locally for quite some time. Seas will
be abating though the wind shift could lead to steeper wave
faces than offered up in the prefrontal timeframe. Flow turns to
NE later Wednesday where it will remain through Friday. As this
fetch becomes more established temporally wave faces should
lose some steepness. Overall wave height will hold a fairly
steady 3-4 ft the whole time, highest offshore in the nearly
coast-parallel flow.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory for winds until 6 AM EDT Tuesday for
AMZ250-252-254-256.
&&
NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43Hazardous weather outlook, Jul 22, 3:30 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 330 PM EDT Mon Jul 22 2019 NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058- 059-231930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 330 PM EDT Mon Jul 22 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Heat indices of 100 to 104 today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A marginal risk of severe weather for Tuesday afternoon and night with main threat of damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-231930- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 330 PM EDT Mon Jul 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A marginal risk of severe weather for Tuesday night with main threat of damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-231930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 330 PM EDT Mon Jul 22 2019 ...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory for winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gusts near 25 kt early Tuesday. Strong to severe TSTMs Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:10 AM EDT | Heat Advisory | ILM | Horry | 12 hr |
| Jul 22, 4:54 AM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 15 hr |
| Jul 22, 8:53 AM EDT | Small Craft Advisory for Winds | ILM | 19 hr | |
| Jul 22, 7:46 PM EDT | Rip Current Statement | ILM | Brunswick | 24 hr |
Nearby
Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.